Communications in Information and Systems

Volume 2 (2002)

Number 4

Generalised minimum variance control of queues in packet switching networks

Pages: 385 – 398

DOI: http://dx.doi.org/10.4310/CIS.2002.v2.n4.a4

Authors

Harsha Sirisena (Department of Electrical and Electronic Engineering, University of Canterbury, Christchurch, New Zealand)

Mahbub Hassan (School of Computer Science and Engineering, University of New South Wales, Sydney, Australia)

Abstract

The design of rate allocation and queue length control in computer networks is treated as a stochastic optimal control problem. The performance index is chosen to achieve a tradeoff between minimising the queue length fluctuations and reducing fluctuations in the sending rate while fully utilising the available bandwidth. Simple, practically realisable optimal control schemes comprising queue length feedback and available bandwidth feedforward are obtained for both LANs and WANs. Also an adaptive scheme is proposed where the auto-regressive parameters of the traffic, needed for gain calculations, are estimated by an LMS algorithm. Discrete event simulations are carried out to verify the fluid-flow models used in developing the controllers, to compare their performance against PI controllers proposed previously, and to study the effect of self-similar traffic. Two key results are obtained. First, queue-length variance, and hence potentially packet losses, are much smaller for the optimal feedforward controller than for the PI controller. Second, in contrast to uncontrolled queues, the queue length variance decreases with increasing Hurst parameter for self-similar traffic.

Keywords

congestion control, rate control, adaptive scheme, TCP/IP networks

Full Text (PDF format)